Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 91, NWS La Crosse, WI

July 2, 2022La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2022, 2:18 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2022, 2:18 PM CDT (19:18 UTC)
Expired
Jul 2, 2022, 2:43 PM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Houston County, MN, La Crosse County, WI, Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 19 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS53 KARX 021918
SVRARX
MNC055-WIC063-081-123-022000-
/O.NEW.KARX.SV.W.0091.220702T1918Z-220702T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
218 PM CDT Sat Jul 2 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Houston County in southeastern Minnesota...
  Southeastern La Crosse County in west central Wisconsin...
  Northwestern Vernon County in southwestern Wisconsin...
  Southwestern Monroe County in west central Wisconsin...

* Until 300 PM CDT.

* At 218 PM CDT, a severe thunderstorm was located near Stoddard, or
  8 miles southeast of La Crosse, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Coon Valley around 225 PM CDT.
  Westby around 240 PM CDT.
  Cashton around 245 PM CDT.

Other locations impacted by this severe thunderstorm include Mount La
Crosse, County Roads G And H, Brinkman Ridge, Jersey Valley County
Park, St Marys, Portland and South Side Of La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4362 9131 4376 9136 4381 9066 4363 9064
TIME...MOT...LOC 1918Z 265DEG 35KT 4371 9114 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CZ
3 follow-up statements
856 
WWUS53 KARX 021925
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
225 PM CDT Sat Jul 2 2022

MNC055-021934-
/O.CAN.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
Houston MN-
225 PM CDT Sat Jul 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOUSTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4362 9121 4377 9121 4381 9066 4363 9064
TIME...MOT...LOC 1924Z 265DEG 37KT 4371 9102 

$$

WIC063-081-123-022000-
/O.CON.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
La Crosse WI-Vernon WI-Monroe WI-
225 PM CDT Sat Jul 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN LA CROSSE...NORTHWESTERN VERNON AND SOUTHWESTERN
MONROE COUNTIES...

At 224 PM CDT, a severe thunderstorm was located over Coon Valley, or
12 miles northwest of Viroqua, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Westby around 235 PM CDT.
  Cashton around 240 PM CDT.

Other locations impacted by this severe thunderstorm include Mount La
Crosse, County Roads G And H, Brinkman Ridge, Jersey Valley County
Park, St Marys, Portland and Esofea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4362 9121 4377 9121 4381 9066 4363 9064
TIME...MOT...LOC 1924Z 265DEG 37KT 4371 9102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CZ
276 
WWUS53 KARX 021938
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
238 PM CDT Sat Jul 2 2022

WIC063-021947-
/O.CAN.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
La Crosse WI-
238 PM CDT Sat Jul 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4363 9064 4363 9096 4373 9095 4373 9091
      4378 9091 4381 9066
TIME...MOT...LOC 1937Z 267DEG 42KT 4371 9076 

$$

WIC081-123-022000-
/O.CON.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
Vernon WI-Monroe WI-
238 PM CDT Sat Jul 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL VERNON AND SOUTHWESTERN MONROE COUNTIES...

At 237 PM CDT, a severe thunderstorm was located over Cashton, or 12
miles northeast of Viroqua, moving east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Vernon and southwestern Monroe Counties, including the
following locations... Jersey Valley County Park, St Marys, Portland,
Spring Ridge, County Roads D And P, Irish Ridge and Potts Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 9064 4363 9096 4373 9095 4373 9091
      4378 9091 4381 9066
TIME...MOT...LOC 1937Z 267DEG 42KT 4371 9076 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CZ
796 
WWUS53 KARX 021943
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
243 PM CDT Sat Jul 2 2022

WIC081-123-021953-
/O.CAN.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
Vernon WI-Monroe WI-
243 PM CDT Sat Jul 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL VERNON AND
SOUTHWESTERN MONROE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4363 9064 4363 9096 4373 9095 4373 9091
      4378 9091 4381 9066
TIME...MOT...LOC 1940Z 265DEG 35KT 4372 9067 

$$

CZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:50 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 11:50 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1150 AM CDT Sat Jul 2 2022

.DISCUSSION...(Today through Friday)
Issued at 255 AM CDT Sat Jul 2 2022

Key Messages:

 - Extended holiday weekend rain chances...stormy 4th?

 - Rest of next week - seasonable, more rain chances

* HOLIDAY WEEKEND RAIN CHANCES

TODAY: Bit of upper level shortwave energy progged to push
east/southeast out of the northern plains and across southeast
MN/southwest WI later this afternoon. Some mid level frontogenetic
forcing looks to accompany this shortwave while at the sfc a west-
east running boundary currently across ND/northern MN looks to sink
a bit southward today. Instability meager, but RAP/HRRR Bufkit
soundings suggest about 500 J/kg MUCAPE to work with. Wind shear
mostly confined above 1 km, but on the weaker side. CAMS models
suggest this mix will be enough to trigger scattered afternoon
convection which would extend into the evening. Don't see a severe
risk at this time, but a relatively deep, dry subcloud layer would
promote higher wind gusts around any storm.

Later into tonight weak 850 mb moisture transport could funnel
into/along the weak sfc boundary. Not a clear or strong signal, but
enough to that it could fire scattered convection and warrants at
least small rain chances.

SUNDAY: Southerly fetch increases Sun and that sfc front looks to
push northward as a result. Bits of upper level energy continue to
top upper level ridge over the plains, shifting east across the
region. Not a ton of agreement on placement/strength of any of these
features but trends favor keeping the rain threat across the north
Sunday.

SUN NIGHT/MON/MON NIGHT: Convective cluster progged to fire across
the northern plains Sunday night thanks to a ripple in the upper
level flow and a 40+ kt 850 mb jet and relatively strong moisture
transport push. Again, differences in the models with where the
convection will be favored and then move for the Independence day
holiday. Some support in the 00z deterministic runs of the
NAM/GFS/EC along with ensemble members of the EC and GFS that
convection is more favored over ND, dropping across northern parts
of MN/WI overnight into Monday morning. Shortwave energy could
extend southwest of the main storm cluster (in addition to a sfc
front) during the day on the 4th and could see a extension of
shower/storms southwest in this area as a result. MUCAPES in the GFS
and NAM push north of 3500 J/kg Monday afternoon, although there
would be low level capping to contend with (+12 C 700 mb). Deeper
shear currently progged to lie much farther north, but enough in the
0-3km layer to support storm organization.

The sfc front could layup west to east across the local forecast
area Monday night, continuing to provide a focus for more storm
chances. Obviously impacts to fireworks displays.

A lot of "if this then this" which can push a forecast from showers
and a few storms to a strong to severe risk. Confidence low in the
details but Monday bears a close watch.

* NEXT WEEK: seasonable temps, rain chances

Broad upper level ridging progged for most of the new week with
support from all the SPC clusters. Temps look fairly seasonable at
this time (mostly mid 80s for highs) with accompanying summer
humidity. Bits of shortwave energy could top the ridge from time to
time, bringing a shot for showers/storms. Tue and Thu currently
showing support from the various EC/GEFS ensemble members for rain
chances...but some variability there too.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM CDT Sat Jul 2 2022

A period of showers will likely impact KRST/KLSE this afternoon,
although ceilings/vsbys will generally remain VFR. There is a
small (20%) chance for thunder, but given limited coverage, will
omit from the TAF at this point. Additional small chances for
showers/storms will exist overnight tonight, but with uncertainty
in placement and coverage, will not include. While patchy fog also
could not be completely ruled out tonight with the light flow and
moist boundary layer, confidence is not high, especially with some
clouds at times. Westerly winds up to 10 kts will become light
overnight and then southeasterly into Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...JM
Hazardous weather outlook, Jul 2, 4:54 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CDT Sat Jul 2 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
454 AM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

A few storms are possible this afternoon and tonight. Some could
produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storms chances through the weekend and into next week. A
few could be strong Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 2, 2:13 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
213 PM CDT Sat Jul 2 2022

MNZ096-WIZ041-042-053-021945-
Houston MN-Vernon WI-La Crosse WI-Monroe WI-
213 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northeastern
Houston, southeastern La Crosse, northwestern Vernon and southwestern
Monroe Counties through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 8 miles south of La Crosse, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coon Valley around 230 PM CDT.
  Westby around 240 PM CDT.
  Cashton around 245 PM CDT.

Other locations impacted by this storm include Mount La Crosse,
County Roads G And H, Brinkman Ridge, Jersey Valley County Park,
Portland, South Side Of La Crosse, Esofea, Goose Island, Highways 14
61 And County M M and Spring Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4362 9135 4378 9136 4383 9078 4362 9077
TIME...MOT...LOC 1912Z 265DEG 35KT 4370 9124

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CZ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:13 PM CDTSpecial Weather StatementARXLa Crosse32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.